Flash Flood, Suffolk (C)
- When
- August 9, 1:45 PM EST to 2:15 PM EST
- Where
- Suffolk (C) County, Huntersville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.817, -76.333
College Drive and Camelia Drive flooded.
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 9, 9:55 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EDT TUE AUG 9 2005 .UPDATE...A LOOK AT AREA SNDGS SHOWS SATURATED OR NRLY SATURATED AMS UP TO AT LEAST 500 MB. CAPES NOT OVERLY IMPRESSIVE...ESP ACRS RAIN COOLED PIEDMNT ZONES NORTH OF FARMVILLE...SO DECREASED TSTM WORDING TO SCHC THERE. ELSEWHERE...A BIT MORE INSTABILITY AS TEMPS GNRLY RUNNING IN UPR 70S TO LWR 80S. FOLLOWING RUC FOR AFTN PRECIP CHCS AS OTHER MODELS HAVE STRUGGLED W/ THIS AMS. BEST LOW LVL MSTR CONV THIS AFTN WILL BE IN AREAS THAT HAVE CURRENTLY NOT SEEN A LOT OF PRECIP SO FAR (MAINLY SE VA). CAPES/THETA-E RIDGE AND HIGHEST DEW PTS ARE IN THIS RGN. EXPECT HEAVIEST DOWNPOURS TO BE ACRS SE VA/NE NC THIS AFTN ALTHOUGH HVY RAIN A POSSIBILTY EVERYWHERE DUE TO PRC WTRS OVER 2 INCHES AND BULK OF STORMS BEING LOW TOPPED...SO CONTD W/ HVY RAIN WORDING IN ZONES. HAVE CAT POPS FOR ALL BUT CSTL VA ERN SHORE AND OCEAN CITY WHERE LKLY POPS. LWERED TEMPS A LITTLE IN NW ZONES...OTHERWISE NO CHANGES. NOTE...AKQ RADAR WAS SWITCHED AROUND 9 AM EDT THIS MRNG TO TROPICAL ZR AS RADAR WAS UNDERESTIMATING PRECIP AMTS. PREV AFD BLO .SHORT TERM (TODAY THROUGH WEDNESDAY)... HUMID...MOIST AMS...THROUGH THE TROPOSPHERE...TO REMAIN OVER THE AREA THROUGH WED...WITH PRECIPITABLE WATERS INDICATED AOA 2 INCHES. WEAK DISTURBANCES TRIGGERING AREAS OF SHOWERS...WITH A FEW THUNDERSTORMS...WITH ONE SUCH AREA NOW MOVING N OUT OF N CENTRAL NC...AND ANOTHER AREA MAINLY N OF THE FA...EXCEPT FOR THE MD ERN SHORE. EXPECT THE FORMER TO MOVE NNE ACROSS WRN HALF OF FA THIS MORNING. SHOWERS AND STORMS SHOULD BECOME SOMEWHAT MORE WIDESPREAD THIS AFTERNOON...AS UPPER TROF IMPINGES ON THE AREA FROM THE NW...AND INVERTED TROF AT SFC AS WELL AS LOW LEVEL WAA PATTERN LEAD TO ENHANCED LIFT AND AREAL COVERAGE OF THE RAIN. NOT THAT MUCH CAPE INDICATED IN MODEL SOUNDINGS...LESS THAN 600 J/KG IN NAM...AND NOT MUCH DRY AIR IN THE ENVIRONMENT...SO WOULDNT ANTICIPATE A SEVERE THREAT...OTHER THAN PERHAPS SOME LOCALIZED POOR DRAINAGE OR URBAN FLOODING FROM HEAVY DOWNPOURS. PRECIP SHOULD SHIFT EWD AND TAPER OFF GRADUALLY TONIGHT...THEN DEVELOP AT LEAST IN A SCATTERED FASHION ON WEDNESDAY. POPS NOT QUITE AS HIGH WED...GIVEN LESS FAVORABLE SFC PATTERN...AS SFC FLOW MORE UNIFORM FROM THE S...WITHOUT THE INVERTED TROF OF TDA ACTING AS A FOCUS. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... WED NIGHT AND THU...850 MB FLOW TURNS W...THEN NW...WITH INCREASED DOWNSLOPING IN LOWER LEVELS...WHICH IS CONSISTENT WITH MODEL PRECIP AREAS PUSHING OFFSHORE IN BOTH NAM AND GFS WED NIGHT. GFS DOES SUGGEST DEVELOPMENT OF SCATTERED CONVECTION A POSSIBILITY FOR AT LEAST SRN ZONES...AND THIS IS CONSISTENT WITH GOING FCAST. NO CHANGES MADE FRI THRU MON...WITH...AS IT APPEARS NOW...TREND TOWARD HOTTER AND CONTINUED HUMID CONDITIONS...BUT WITH RELATIVELY ISOLATED AFTERNOON SHOWERS AND TSTRMS...AS AREA SITUATED IN WARM SECTOR...WITH FRONT AND ASSOCIATED CYCLONE TRACKS MAINLY TO THE N. && .AVIATION...VRBL CIGS/VSBYS THRU FCST PRD AS SHWRS MOVE N ACROSS FA TDY. FOG NOT A BIG FACTOR THIS AM...BUT XPCT LCL IFR CIGS WITH SHRAS THRU 12Z. && .MARINE...NO FLAGS AS WNDS REMAIN AOB 15KT...SEAS 2-3 FT...PSBLY AS HIGH AS 4 FT ACROSS SRN WTRS BY WED. SWELLS RUNNING ARND 10 SEC PRD...SO WILL PRBLY KEEP MOD RISK RIP CRNTS ACROSS SRN WTRS TDY. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && UPDATE...BROWN SHORT TERM...REILLY LONG TERM...REILLY AVIATION/MARINE...44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 536 AM EDT TUE AUG 9 2005 ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032- 102-VAZ048-049-060>100-100945- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 536 AM EDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST MARYLAND...SOUTHEAST VIRGINIA...EAST CENTRAL VIRGINIA...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 915 AM EDT TUE AUG 9 2005 VAZ048-049-060>071-079-080-091510- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 915 AM EDT TUE AUG 9 2005 ...SHOWERS WITH HEAVY RAIN WILL CONTINUE MOVING THROUGH MUCH OF CENTRAL VIRGINIA THROUGH THE MORNING HOURS... AT 915 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS FROM NEAR SOUTH HILL NORTH AND EASTWARD TO NEAR DOWNTOWN RICHMOND. THE SHOWERS WILL CONTINUE...HEAVY AT TIMES THROUGH AT LEAST 11 AM. MOST AREAS WILL SEE AROUND AN ADDITIONAL INCH OF RAIN THROUGH 11 AM...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IN ADDITION...A FEW ISOLATED THUNDERSTORMS AND LIGHTNING STRIKES WILL BEGIN TO DEVELOP LATER THIS MORNING. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING WILL BE POSSIBLE IN LOW LYING AREAS...ESPECIALLY ACROSS URBAN LOCATIONS WITH POOR DRAINAGE. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1101 AM EDT TUE AUG 9 2005 VAZ074>076-091615- ESSEX VA-RICHMOND VA-WESTMORELAND VA- 1101 AM EDT TUE AUG 9 2005 ...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK OF VIRGINIA... AT 1101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM NEWLAND TO 5 MILES NORTHEAST OF MONTROSS...MOVING NORTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL CONTINUE TO AFFECT THIS AREA FOR THE NEXT HOUR WITH SOME AREAS RECEIVING UPWARDS OF 2 INCHES OF RAIN RAINFALL RATES OF 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1211 PM EDT TUE AUG 9 2005 VAZ073-077-078-082>085-090-091-091730- CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-YORK VA- 1211 PM EDT TUE AUG 9 2005 ...HEAVY SHOWERS MOVING INTO THE NORTHERN NECK AND MIDDLE PENINSULA... AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORMS FROM 12 MILES NORTHWEST OF URBANNA TO 10 MILES SOUTHWEST OF TOANO...OR FROM 5 MILES SOUTHWEST OF ROBLEY TO CLAREMONT...MOVING VERY SLOWLY NORTHEAST. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 119 PM EDT TUE AUG 9 2005 NCZ013>017-030>032-102-VAZ095>098-091830- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 119 PM EDT TUE AUG 9 2005 ...HEAVY SHOWERS MOVING OVER NORTHEAST NORTH CAROLINA AND HAMPTON ROADS VIRGINIA... AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ONLY SLOWLY NORTHEAST AT 10 MPH. RAINFALL RATES OF 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
The Norfolk radar (KAKQ), 63 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
4 flash flood. Local standard time, as filed.
College Drive and Camelia Drive flooded.
Numerous roads closed including Hampton Boulevard with vehicles flooded.
Parts of Taylor Road flooded.
Effingham and London Boulevard flooded. Entrance to Route 264 at Frederick Boulevard flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472496, 5471131, 5471132, 5471133.